Clostridioides difficile: gut microbiota markers predict the risk of infection
A study conducted in six European countries has made it possible to identify the gut microbiota markers predictive of antibiotic-associated diarrhea and Clostridioides difficile infection.
About this article
Dysbiosis caused by a course of antibiotics can lead to Clostridioides difficile infection. This pathogen is associated with significant morbidity and mortality, as well as high health care costs worldwide. Identifying markers of this infection could contribute to improving treatment and reducing the severity of infection.
More than 1000 patients recruited from 34 European hospitals.
In this observational, prospective, multicenter study, the gut microbiota of hospitalized patients aged over 50 years was analyzed (16S rRNA sequencing combined with an oligotyping technique for identifying C. difficile) the day before starting antibiotic therapy with the aim of identifying microbial markers predictive of antibiotic-associated diarrhea (AAD) and C. difficile infection (CDI). A longitudinal analysis was also performed to assess the impact of (sidenote: Penicillin + beta-lactamase inhibitor, other classes of beta-lactams, Fluoroquinolones ) on the gut microbiota.
Markers predictive of CDI
135 patients reported diarrhea in the 90 days following treatment, 15 of which had CDI. Researchers observed that the diversity of the microbiota on D1, prior to any antibiotic therapy, was lower in patients who had suffered CDI compared with those who had suffered AAD or patients who had not had diarrhea at all. The composition of their gut microbiota was also different: Enterococcus was more abundant, whereas there was a reduction in Blautia, Ruminococcus, Porphyromonas, Bifidobacteria, Odoribacter, Prevotella and Ezakiella spp. compared with patients who had not had CDI. Ruminococcus, Ezakiella and Odoribacter spp., five days prior to the onset of CDI in this cohort. These predictive markers were compared with those from a Canadian cohort of elderly patients who suffered CDI. In exactly the same way, the gut diversity was reduced; there was an increase in Enterococcus and a reduction in Ruminococcus, Ezakiella and Odoribacter spp. five days prior to the onset of infection.
The authors also found that antibiotics induced dysbiosis, which was classed as such six days after the start of treatment. The gut microbiota of patients taking beta-lactam antibiotics (a different class from penicillin) suffered the most disruption. All beta-lactams (regardless of whether they are combined with a beta-lactamase inhibitor or not) increase the abundance of Enterococcus. Treatment with penicillin combined with a beta-lactamase inhibitor was also associated with a reduction in bacteria belonging to the Clostridiales Incertae Sedis XI family, known for being associated with a reduced risk of CDI. The other classes of beta-lactams induced a reduction in bacteria belonging to Lachnospiraceae, including butyrate-producing species, known for their beneficial effects on health. Collectively, all the classes of antibiotics studied considerably altered the composition of the gut microbiota and are well documented, as they involve a high risk of developing CDI.